Michigan, 2008

Winter Storm in Michigan, December 8 to 9, 2008

December 8 to 9, 2008 · NWS GRR · 11 events in 11 counties and zones

Southwestern lower Michigan experienced a mix of precipitation from the afternoon of December the 8th through the 9th. Due to warmer temperatures farther south near the I-94 corridor, precipitation was mainly rain with some freezing rain across that area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Southwestern lower Michigan experienced a mix of precipitation from the afternoon of December the 8th through the 9th. Due to warmer temperatures farther south near the I-94 corridor, precipitation was mainly rain with some freezing rain across that area.

The first burst of precipitation spread northeast over southwest lower Michigan during the early evening hours of the 8th. Near the I-94 corridor freezing rain in the evening changed to rain overnight as warmer air was transported north into the region. Approximately 5 to 8 inches of new snow fell north of a Muskegon to Mount Pleasant line by early Tuesday morning.

Another upper disturbance approached Southwest Lower Michigan during the day of Tuesday the 9th while a cold front moved slowly southeast across the area. Many areas saw a change from rain or freezing rain to snow immediately behind the front. However, this snow only lasted a couple hours at most spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 8, 4:40 PM EST, 20 minutes earlier.

Area forecast discussion, Dec 8, 4:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
440 PM EST MON DEC 8 2008

LATEST UPDATE...ALL BUT LONG TERM AND AVIATION...

.SYNOPSIS...(440 PM EST MON DEC 8 2008)
A MIXTURE OF PRECIPITATION IS EXPECTED ACROSS THE SOUTHWEST QUARTER
OF LOWER MICHIGAN TONIGHT INTO TUESDAY AS A FRONTAL BOUNDARY LIFTS
INTO THE AREA. SNOW...SLEET AND FREEZING RAIN CAN BE EXPECTED
TONIGHT...TRANSITIONING OVER TO ALL RAIN SOUTH OF INTERSTATE 96 ON
TUESDAY. AN AREA OF LOW PRESSURE WILL RIDE ALONG THE FRONT ON
TUESDAY BRINGING ANOTHER BURST OF PRECIPITATION. MAINLY SNOW IS
EXPECTED ACROSS CENTRAL LOWER MICHIGAN WHERE 6 TO 10 INCHES OF SNOW
MAY FALL BY TUESDAY EVENING. LESSER AMOUNTS OF SNOW ARE EXPECTED
ALONG THE INTERSTATE 96 CORRIDOR WHERE 2 TO 6 INCHES MAY FALL. A
MIXTURE OF PRECIPITATION ALONG AND SOUTH OF INTERSTATE 96 TONIGHT
MAY MAKE TRAVEL HAZARDOUS AS A COATING OF ICE IS POSSIBLE.

&&

.SHORT TERM...(440 PM EST MON DEC 8 2008)
(TONIGHT THROUGH TUESDAY NIGHT)
AN INITIAL BURST OF WARM AIR ADVECTION PRECIPITATION IS UNDERWAY
WITH FREEZING RAIN AND SLEET BEING REPORTED AT KALAMAZOO ALREADY.
LIGHT SNOW HAS BEGUN IN GRAND RAPIDS AS WELL. THE MIXTURE OF
PRECIPITATION WILL LIFT NORTH THROUGH THE AREA THIS EVENING.
ISENTROPIC LIFT WILL PERSIST THROUGH THE BULK OF THE NIGHT AS SEEN
ON THE 295K SURFACE. THE LIFT WILL BE MOST PERSISTENT ACROSS
NORTHERN PORTIONS OF THE FORECAST AREA WHERE THE PRECIPITATION WILL
BE MAINLY SNOW. THE PRECIPITATION WILL TRY TO CUT OFF ACROSS
SOUTHERN PORTIONS OF THE AREA...ESPECIALLY TOWARD JACKSON OVERNIGHT.
3 TO 6 INCHES OF SNOW MAY FALL TONIGHT ACROSS CENTRAL LOWER
MICHIGAN...WITH LIGHTER AMOUNTS SOUTH THROUGH THE FORECAST AREA. THE
PRECIPITATION WILL BE A MIX OF SLEET AND FREEZING RAIN IN THE
SOUTH...GRADUALLY TRANSITIONING OVER TO RAIN OVERNIGHT INTO TUESDAY
MORNING. ICE ACCUMULATIONS MAY REACH THE ONE TO TWO TENTH RANGE
HOWEVER RESULTING IN TRAVEL DIFFICULTIES.

A SURGE OF WARM AIR WILL BE RESPONSIBLE FOR THE TRANSITION IN THE
SOUTH...AS TEMPERATURES RISE TO +4 C AROUND 925MB/S. TEMPERATURES
ACROSS SOUTHERN PORTIONS OF THE FORECAST SHOULD RISE ABOVE FREEZING
OVERNIGHT. THE SNOWPACK MAY TRY TO OFFSET THE TEMPERATURE RISE
HOWEVER WHICH IS WHY THE ADVISORY GOES THROUGH 15Z ON TUESDAY.

THE PRECIPITATION SHOULD CONTINUE AS ALL SNOW ACROSS CENTRAL LOWER
MICHIGAN ON TUESDAY AS THE DEFORMATION ZONE WORKS ACROSS THE AREA
DURING THE COURSE OF THE DAY. ANOTHER 3 TO 6 INCHES MAY FALL ON
TUESDAY ACROSS CENTRAL LOWER AS THIS OCCURS. 6 TO 10 INCH TOTALS ARE
EXPECTED ALONG U.S. 10 WITH SLIGHTLY HIGHER AMOUNTS NOT OUT OF THE
QUESTION.

THE INTERSTATE 96 CORRIDOR IS THE TRICKY ZONE...AS IT WILL BE THE
PIVOT POINT FOR THE WARMER AIR. IT WILL ALSO BE POSITIONED NEAR THE
TRACK OF THE 850MB LOW. BEST CHANCE FOR HIGHER SNOW AMOUNTS IN THIS
AREA WILL EXTEND FROM CONKLIN IN THE PANHANDLE OF OTTAWA COUNTY EAST
THROUGH CEDAR SPRINGS...BELDING AND ST. JOHNS. IF TRENDS COME IN A
TAD WARMER THOUGH IN MODEL RUNS TONIGHT...THE AREA MAY REMAIN MIXY
WITH LESS IN THE WAY OF SNOWFALL. AS IT STANDS NOW THIS REGION MAY
PICK UP 4 TO 8 INCHES OF SNOW....WITH THE HIGHEST TOTALS OCCURRING
UP TOWARD SAND LAKE IN FAR NORTHERN KENT COUNTY.

COLD AIR WILL SWEEP INTO THE REGION TUESDAY EVENING BEHIND THE
DEPARTING WAVE TRANSITIONING ALL PRECIPITATION OVER TO SNOW. NOT
EXPECTING A GREAT DEAL OF ADDITIONAL ACCUMULATION TUESDAY
EVENING...BUT AND INCH OR TWO IS POSSIBLE AS THE DEFORMATION ZONE
EXITS TO THE EAST.

&&

.LONG TERM...(155 PM EST MON DEC 8 2008)
(WEDNESDAY THROUGH MONDAY)
AGREE WITH PREVIOUS DISCUSSION THAT LAKE EFFECT SNOWFALL SHOULD BE
MINIMAL WEDNESDAY BEHIND THE DEPARTING SYSTEM...THANKS TO RAPIDLY
APPROACHING ANTICYCLONIC FLOW.

MODELS REMAIN IN FAIRLY GOOD AGREEMENT REGARDING A CLIPPER THAT
SHOULD BRING ENHANCED SNOW CHANCES ON THURSDAY...PARTICULARLY TO THE
NORTHERN CWFA. HAVE LEFT CHANCES FOR SNOW NEAR THE LAKESHORE INTO
THURSDAY NIGHT...ALTHOUGH RECENT MODEL RUNS SUGGEST AN EARLIER EXIT
TO THIS SYSTEM.

THERE HAS BEEN A CONSISTENT WARMING TREND WITH THE MODELS DURING THE
END OF THIS WORK WEEK AND INTO THE WEEKEND. THE CHANCES FOR
PRECIPITATION ARE IMPROVING SUNDAY AND MONDAY AS A DEVELOPING LOW
PRESSURE SYSTEM SHOULD APPROACH FROM THE SOUTHWEST. THE TRACK OF
THIS LOW IS TRENDING FARTHER N...MEANING THAT LOWER MI WOULD BE IN
THE WARM SECTOR WITH A CORRESPONDINGLY WARM LOWER TROPOSPHERE. AGREE
WITH THE PREVIOUS DISCUSSION THAT THIS MAY WELL END UP BEING A RAIN
EVENT. FOR NOW...HAVE MENTIONED A RAIN/FREEZING RAIN COMBINATION IN
THE FORECASTS BASED ON POTENTIALLY COLD NEAR-SURFACE TEMPERATURES.
OF COURSE...THIS IS A HIGHLY UNCERTAIN FORECAST SO FAR OUT...AND IT
WILL BE VERY SUBJECT TO CHANGE.

&&

.MARINE...(440 PM EST MON DEC 8 2008)
SOUTHERLY WINDS WILL SHIFT AROUND TO THE NORTH ON TUESDAY AND
INCREASE IN STRENGTH TUESDAY NIGHT. WAVES WILL BUILD TONIGHT INTO
THE 3 TO 5 FOOT RANGE AND REMAIN THAT HEIGHT INTO TUESDAY AS THE
WINDS COME AROUND TO THE NORTH. WAVES WILL BUILD FURTHER TUESDAY
NIGHT AS NORTH FLOW INCREASES TO 30 KNOTS. WAVES WILL LIKELY BUILD
INTO THE 5-10 FOOT RANGE TUESDAY NIGHT.

&&

.AVIATION...(1146 AM EST MON DEC 8 2008)
VFR CONDITIONS ARE SLOWLY SPREADING NORTH ACROSS LOWER MICHIGAN AS A
WARM FRONT APPROACHES FROM THE SOUTH. LIGHT PCPN WILL CONTINUE TO
SPREAD NORTH BUT CIGS MAY BE SLOW TO FALL. LIGHT FREEZING RAIN WILL
DEVELOP LATE THIS AFTERNOON OVER THE FAR SOUTH AND MOVE
NORTH...CHANGING TO SOME LIGHT SNOW NORTH OF I-96. THIS PCPN WILL
CONTINUE OVERNIGHT. EXPECT ICING CONDITIONS OVER THE SRN TAF SITES
TONIGHT INTO TUESDAY MORNING. IT/S ALSO POSSIBLE THAT SOME ICING
WILL OCCUR AT KLAN/KGRR/KMKG TOO BUT WILL NOT BE AS MUCH AS THE
OTHER THREE SITES.

&&

.HYDROLOGY...(440 PM EST MON DEC 8 2008)
NO HYDRO ISSUES ARE EXPECTED...AS PRECIPITATION AMOUNTS SHOULD NOT
BE HIGH ENOUGH TO AFFECT RIVER LEVELS. ACROSS THE NORTHERN HALF OF
THE HYDROLOGIC SERVICE AREA THE PRECIPITATION WILL MAINLY BE IN THE
FORM OF SNOW...WHICH WILL NOT AFFECT RIVER LEVELS EITHER.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM MUSKEGON...MONTCALM AND GRATIOT
COUNTIES NORTHWARD TONIGHT INTO TUESDAY NIGHT.

WINTER WEATHER ADVISORY FOR OTTAWA...KENT...IONIA AND CLINTON
COUNTIES TONIGHT INTO TUESDAY NIGHT.

FREEZING RAIN ADVISORY  THROUGH 15Z TUESDAY FOR THE SOUTHERN THIRD
OF OUR CWFA.

LM...SMALL CRAFT ADVISORY ST. JOSEPH TO MANISTEE THROUGH TUESDAY
AFTERNOON.

&&

SYNOPSIS:     DUKE
SHORT TERM:   DUKE
LONG TERM:    TJT
MARINE:       DUKE
AVIATION:     93
HYDROLOGY:    DUKE
Hazardous weather outlook, Dec 8, 4:01 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EST MON DEC 8 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
401 PM EST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL DEVELOP ALONG AND
SOUTH OF INTERSTATE 96 LATE THIS AFTERNOON AND EVENING. MAINLY SNOW
IS ANTICIPATED NORTH OF INTERSTATE 96...DEVELOPING THIS EVENING AND
PERSISTING INTO TONIGHT WITH 3 TO 6 INCHES OF ACCUMULATION POSSIBLE
BY DAYBREAK TUESDAY. THE HIGHEST SNOW TOTALS TONIGHT WILL BE ALONG
THE U.S. 10 CORRIDOR FROM BALDWIN TO CLARE. 1 TO 3 INCHES OF SNOW IS
POSSIBLE ALONG THE INTERSTATE 96 CORRIDOR TONIGHT. FREEZING RAIN IS
EXPECTED TO PRODUCE A LIGHT GLAZE OF A TENTH OF AN INCH OR LESS
ALONG AND SOUTH OF THE INTERSTATE 96 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTRY MIX OF SNOW... SLEET AND FREEZING RAIN AND EVEN FOG IS
ANTICIPATED TUESDAY. THE PRECIPITATION WILL CHANGE OVER TO ALL SNOW
ON TUESDAY NIGHT. THERE IS A POTENTIAL FOR A STORM TOTAL SNOWFALL OF
6 TO 10 INCHES BY DAYBREAK WEDNESDAY NORTH OF A LINE FROM MUSKEGON
TO ALMA. THE INTERSTATE 96 CORRIDOR MAY EXPERIENCE A TOTAL OF UP TO
ONE QUARTER INCH OF ICE ACCUMULATION ALONG WITH TOTAL SNOW
ACCUMULATIONS OF 2 TO 6 INCHES. MEANWHILE MOSTLY RAIN AND FOG ARE
ANTICIPATED SOUTH OF INTERSTATE 96 ON TUESDAY.

SNOW SHOWERS ARE POSSIBLE EACH DAY WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-091015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
401 PM EST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SOUTH WINDS OF 10 TO 20 KNOTS WILL PRODUCE WAVES HAZARDOUS TO SMALL
CRAFT TONIGHT. SNOW WILL REDUCE VISIBILITIES NORTH OF MUSKEGON
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS WILL SHIFT OUT OF THE NORTH ON TUESDAY AND INCREASE...
RESULTING IN WAVES HAZARDOUS TO SMALL CRAFT. THE WINDS AND WAVES
WILL DIMINISH ON WEDNESDAY AFTERNOON. SNOW WILL REDUCE VISIBILITIES
NORTH OF MUSKEGON ON TUESDAY AND OVER ALL OF THE LAKE TUESDAY NIGHT
INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE/DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Muskegon

When
December 8, 5:00 PM EST to December 9, 6:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Five to ten inches of snow along with a little bit of sleet and freezing rain was reported.

Winter Storm, Montcalm

When
December 8, 5:00 PM EST to December 9, 6:00 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Four to nine inches of snow along with a little bit of sleet and freezing rain was reported.

Winter Storm, Gratiot

When
December 8, 5:00 PM EST to December 9, 6:00 PM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Three to eight inches of snow along with a little bit of sleet and freezing rain was reported.

Winter Storm, Mason

When
December 8, 7:00 PM EST to December 9, 6:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Ten to sixteen inches of snow was reported.

Winter Storm, Lake

When
December 8, 7:00 PM EST to December 9, 6:00 PM EST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Ten to sixteen inches of snow was reported.

Winter Storm, Osceola

When
December 8, 7:00 PM EST to December 9, 6:00 PM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Ten to fourteen inches of snow was reported.

Winter Storm, Clare

When
December 8, 7:00 PM EST to December 9, 6:00 PM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Ten to fourteen inches of snow was reported.

Winter Storm, Oceana

When
December 8, 7:00 PM EST to December 9, 6:00 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Ten to twelve inches of snow was reported.

Winter Storm, Newaygo

When
December 8, 7:00 PM EST to December 9, 6:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Six to twelve inches of snow and ice pellets were reported.

Winter Storm, Mecosta

When
December 8, 7:00 PM EST to December 9, 6:00 PM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Ten to twelve inches of snow was reported.

Winter Storm, Isabella

When
December 8, 7:00 PM EST to December 9, 6:00 PM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Ten to twelve inches of snow was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142337, 142338, 142339, 142329, 142330, 142331, 142332, 142333, 142334, 142335, 142336.